Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 8, NWS Missoula, MT

June 12, 20206 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Jun 12, 2020, 2:11 PM MDT for 6 counties in Montana; Lemhi County, Idaho. It took effect at Jun 13, 2020, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2020, 2:11 PM MDT (20:11 UTC)
In effect from
Jun 13, 2020, 9:00 AM MDT
Expired
Jun 13, 2020, 6:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS75 KMSO 122011
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
211 PM MDT Fri Jun 12 2020

MTZ007-132015-
/O.NEW.KMSO.WI.Y.0008.200613T1500Z-200614T0000Z/
Butte/Blackfoot Region-
211 PM MDT Fri Jun 12 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 9 AM to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ010-132015-
/O.NEW.KMSO.WI.Y.0008.200613T1500Z-200614T0000Z/
Eastern Lemhi County-
211 PM MDT Fri Jun 12 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, and Lemhi
  Pass.

* WHEN...From 9 AM to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
804 
WWUS75 KMSO 131427
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
827 AM MDT Sat Jun 13 2020

MTZ007-140000-
/O.UPG.KMSO.WI.Y.0008.200613T1500Z-200614T0000Z/
/O.NEW.KMSO.HW.W.0006.200613T1500Z-200614T0000Z/
Butte/Blackfoot Region-
827 AM MDT Sat Jun 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph
  expected. The strongest winds are anticipated between Homestake
  Pass and Anaconda, including Butte.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles due to strong crosswinds.
  The strongest crosswinds are expected between Homestake Pass and
  the Anaconda exit along Interstate 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ003-140000-
/O.NEW.KMSO.LW.Y.0002.200613T1900Z-200614T0000Z/
Flathead/Mission Valleys-
827 AM MDT Sat Jun 13 2020

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MDT THIS EVENING...

* WHAT...Winds will increase from the southwest this afternoon at
  10 to 20 mph, with gusts up to 30 mph expected. Thunderstorms
  are anticipated to move over the lake this afternoon. This
  dangerous scenario could bring gusts over 50 mph. Waves of 1 to
  3 feet are expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From 1 PM this afternoon to 6 PM MDT this evening.

* IMPACTS...Strong winds and rough waves will create hazardous
  conditions for small craft. Lightning and hail will be additional
  hazards for those recreating on Flathead Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

IDZ010-140000-
/O.CON.KMSO.WI.Y.0008.200613T1500Z-200614T0000Z/
Eastern Lemhi County-
827 AM MDT Sat Jun 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, and 
  Lemhi Pass.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
274 
WWUS75 KMSO 131658 
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1058 AM MDT Sat Jun 13 2020

MTZ007-140000-
/O.CON.KMSO.HW.W.0006.000000T0000Z-200614T0000Z/
Butte/Blackfoot Region-
1058 AM MDT Sat Jun 13 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected. The strongest winds are anticipated between 
  Homestake Pass and Anaconda, including Butte.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles due to strong 
  crosswinds. The strongest crosswinds are expected between 
  Homestake Pass and the Anaconda exit along Interstate 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ005-140000-
/O.EXB.KMSO.WI.Y.0008.200613T1900Z-200614T0000Z/
Missoula/Bitterroot Valleys-
1058 AM MDT Sat Jun 13 2020

...WIND ADVISORY IN EFFECT FROM 1PM UNTIL 6 PM MDT THIS 
EVENING...

* WHAT...Southwest to west winds 20 to 30 mph with gusts up to 45
  mph expected, especially through the Bitterroot valley.
  Thunderstorm activity this afternoon could lead to gusts over 55
  mph in localized areas.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 1PM until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ010-140000-
/O.CON.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/
Eastern Lemhi County-
1058 AM MDT Sat Jun 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, and 
  Lemhi Pass.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-140000-
/O.CON.KMSO.LW.Y.0002.200613T1900Z-200614T0000Z/
Flathead/Mission Valleys-
1058 AM MDT Sat Jun 13 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Winds will increase from the southwest this afternoon 
  at 10 to 20 mph, with gusts up to 30 mph expected. 
  Thunderstorms are anticipated to move over the lake this 
  afternoon. This dangerous scenario could bring gusts over 50 
  mph. Waves of 1 to 3 feet are expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft. Lightning and hail will be 
  additional hazards for those recreating on Flathead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
683 
WWUS75 KMSO 132338
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
538 PM MDT Sat Jun 13 2020

MTZ007-140300-
/O.EXP.KMSO.HW.W.0006.000000T0000Z-200614T0000Z/
/O.NEW.KMSO.WI.Y.0009.200614T0000Z-200614T0300Z/
Butte/Blackfoot Region-
538 PM MDT Sat Jun 13 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-140045-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/
Missoula/Bitterroot Valleys-
538 PM MDT Sat Jun 13 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

$$

IDZ010-140045-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/
Eastern Lemhi County-
538 PM MDT Sat Jun 13 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

$$

MTZ003-140045-
/O.EXP.KMSO.LW.Y.0002.000000T0000Z-200614T0000Z/
Flathead/Mission Valleys-
538 PM MDT Sat Jun 13 2020

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 12, 2:38 AM MDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 2:38 AM MDT, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
238 AM MDT Fri Jun 12 2020

.DISCUSSION...It will be another warm day with many areas seeing
daytime temperatures about 5 degrees warmer than yesterday. Valley
highs are expected in the mid 80s to the low 90s. There will be a
few fast moving showers this morning, followed by isolated
thunderstorms late this afternoon/evening. These storms will be
focused in North- Central Idaho and Northwest Montana. There is a
potential for strong wind gusts if a long-lived thunderstorm
develops as some high resolution models indicate, generally
tracking from near Orofino to the Kalispell area during the
evening hours. Gradient driven southerly winds will also be gusty
in Lemhi County into Southwest Montana this afternoon with gusts
of 25-35 mph.

Showers and thunderstorms will be increasing early Saturday morning
near the Idaho/Montana border as a slow moving cold front pushes
eastward. Several rounds of showers and thunderstorms will lift
northward across the region throughout Saturday with the potential
for a few storms to produce strong wind gusts. In addition,
gradient winds will be quite strong in Southwest Montana with
gusts over 40 mph likely. Daytime temperatures will be 15-25
degrees cooler on Saturday compared with today.

Even cooler air arrives Sunday with widespread showers as an upper
level trough wobbles overhead. Snow levels drop as low as 6000
feet Sunday morning thus area mountain peaks may once again see a
fresh coat of light snow. Meanwhile, the valleys of North-Central
Idaho into West-Central/Southwest Montana will experience
considerable rain showers.

Next week looks cool and unsettled with periodic showers. At this
point, the most widespread showers are anticipated Monday and
Tuesday.

&&

.AVIATION...Southwesterly flow will lead to warm and mostly dry
conditions today. A few fast moving showers are possible this
morning followed by isolated thunderstorms late this afternoon
into the evening hours. These storms will be focused in North-
Central Idaho and Northwest Montana. There is a potential for
strong wind gusts if a long- lived thunderstorm develops as some
high resolution models indicate, generally tracking from near
Orofino to the Kalispell area during the evening hours. Gradient
driven southerly winds will also be gusty in Lemhi County into
Southwest Montana this afternoon with gusts of 20-30 kt,
diminishing some after sunset. Showers and thunderstorms will be
increasing early Saturday morning near the Idaho/Montana border as
a slow moving cold front pushes eastward.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2020Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.